Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 198, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2002, 5:30 PM CDT for Montgomery County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2002, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 5, 2002, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Montgomery County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 052230 SVRBHM ALC101-052315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 529 PM CDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 615 PM CDT * AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF MONTGOMERY...MOVING NORTHWEST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DOWNTOWN MONTGOMERY...MAXWELL AIR FORCE BASE...AND RURAL NORTHERN MONTGOMERY COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:26 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 2:26 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 226 PM CDT WED JUN 05 2002 EVENING THUNDERSTORMS LOOK LIKE A GOOD BET AGAIN TONIGHT FOR MOST OF THE FORECAST AREA...WITH BEST BET BEING OVER THE SOUTHERN HALF. BEST MOISTURE AND INSTABILITIES HAVE BEEN OVER SOUTHERN AND EASTERN ALABAMA...AND MOST OF GEORGIA. EXPECT STORMS TO CONTINUE TO DEVELOP OVER SOUTHERN ALABAMA...THE PROGRESS NORTHWARD THIS EVENING ALONG OUTFLOWS. NEXT SYSTEM MOVES INTO NORTHERN ALABAMA TOMORROW. FRONT WILL SLOWLY PUSH THROUGH THE STATE THURSDAY INTO FRIDAY MORNING. EXPECT CHANCE POPS MOST AREAS DURING THAT TIME FRAME RIGHT NOW. FRONT APPEARS TO STALL OVER SOUTH-CENTRAL ALABAMA FRIDAY. NORTHERN COUNTIES REMAIN DRY ON FRIDAY...WITH CHANCE ELSEWHERE. WEEKEND BRINGS US THE BACKEND OF THE HIGH...AND WITH IT THE MOISTURE RETURN. THIS SHOULD ALLOW FOR INCREASING POPS ONCE AGAIN THROUGH THE WEEKEND AND INTO NEXT WEEK. PRELIMS FOLLOW: HSV 70/83 65/86 67 565 BHM 69/85 66/86 69 555 MGM 69/89 70/88 70 554 .BHM...NONE. 73
In the hours before
Special weather statement, Jun 5, 1:42 PM CDT, 3 hours 48 minutes before
ALZ001>050-052042- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 142 PM CDT WED JUN 05 2002 ...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.... A VERY MOIST AIR MASS REMAINS OVER THE FORECAST AREA. THUNDERSTORMS WILL FORM OVER SOUTHEAST ALABAMA THIS AFTERNOON AND SPREAD NORTHWARD. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH AND EAST OF A LINE FROM HUNTSVILLE...TO JASPER...TO LIVINGSTON. THE STORMS WILL ALSO PRODUCE PERIODS OF HEAVY DOWNPOURS. THE THUNDERSTORMS SHOULD WEAKEN THIS EVENING DUE TO THE LOSS OF DAYTIME HEATING. ACTIVATION OF STORM SPOTTERS IS POSSIBLE. EMERGENCY MANAGEMENT PERSONNEL NEED TO KEEP AWARE OF LOCALLY DEVELOPING THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 40 min |
| Jun 4, 8:19 PM CDT | Flash Flood Warning | BMX | Hale | 116 min |
| Jun 5, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 40 min |
| Jun 5, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.